Physical Signs of Painkiller Abuse

Symptoms of painkiller abuse to look for may include:

  • Flushing of the face and neck
  • Pinpoint pupils
  • Constipation
  • Dry mouth
  • Sweating or cold, clammy skin
  • Drowsiness
  • Physical weakness
  • Euphoria
  • Confusion
  • Yawning

Addiction to prescription narcotics can lead to the use of heroin as an alternative. The use of heroin increases the risk of overdose and disease associated with needles including hepatitis and AIDS.

Except in extreme cases, narcotic abuse does not cause loss of coordination or slurred speech. Over time, painkillers cause tolerance, meaning that the user needs higher doses of the drug in order to get the same effects. If the user tries to stop taking the drug abruptly, he or she will experience withdrawal, which can include nausea, runny nose, sweating, and tremors. An overdose can cause the brain to stop telling the lungs to breathe and ultimately cause death. In a crisis call 9-1-1 or a local emergency number. For more information, download "Know the Signs of Overdose, Save a Life".

Sources

(1) Partnership for a Drug-Free America. (2010). Drug guide by name. Retrieved February 24, 2010 from www.drugfree.org.

(2) National Institute on Drug Abuse. (2006, July 18). NIDA InfoFacts: Prescription pain and other medications. Retrieved July 10, 2007 from www.drugabuse.gov/publications/drugfacts/prescription-over-counter-medications.

(3) National Institute on Drug Abuse. (2011, March). Commonly Abused Drug Chart. Retrieved September 10, 2012 from www.drugabuse.gov/drugs-abuse/commonly-abused-drugs/commonly-abused-drugs-chart.

(4) National Institute on Drug Abuse. (2007, February 28). Prescription drug abuse chart. Retrieved July 10, 2007 from www.drugabuse.gov/drugs-abuse/commonly-abused-drugs/commonly-abused-prescription-drugs-chart.


This information is provided by the Bureau of Substance Abuse Services within the Department of Public Health.